Colorado, 2017

Damaging Wind in Colorado, July 2, 2017

July 2, 2017 · NWS PUB · 1 event in 1 county or zone

Numerous storms produced gusty winds, but one caused wind gusts in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Numerous storms produced gusty winds, but one caused wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 1:50 PM MST, 17 minutes earlier.

Area forecast discussion, Jul 2, 1:50 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
250 PM MDT Sun Jul 2 2017

.SHORT TERM...(This evening through Monday)
Issued at 239 PM MDT Sun Jul 2 2017

An upper level disturbance will be moving acrs the state into the
late night hours.  Have already been seeing some showers and tstms
over the mtns and high valleys this afternoon, but storms are also
expected over the plains this evening, especially in areas near the
KS border.  Low level mstr is a little higher over the far southeast
plains and thus CAPE values are higher.  Deep layer shear is not all
that strong over the far eastern areas, forecast to be 20-30 kts
early this evening. Could see a couple severe storms over the far
eastern plains, with large hail and strong winds being the main
threats. Most locations should see pcpn end by midnight, but could
see some lingering activity near the eastern border a little
later.

The flow aloft on Mon will be west to northwest and pcpn chances
look fairly isold over the mtns and lower elevations.  High temps on
Mon are expected to be in the upper 80s to mid 90s acrs the plains,
and mostly in the lower 80 in the upper Arkansas and San Luis
valleys.

.LONG TERM...(Monday night through Sunday)
Issued at 239 PM MDT Sun Jul 2 2017

No change to the forecast for the extended period. Hot and more
monsoonal conditions are expected, with low ensemble spreads and
good model agreement leading to high forecast confidence.

Monday night into Tuesday...high pressure will build across the
Intermountain West Monday night into Tuesday, while a slow moving
upper disturbance will move across Kansas. Expected showers and
thunderstorms to be ongoing Monday evening across much of the
region. Models indicating a few strong, to perhaps severe, storms
are possible, especially out near the Kansas border. This activity
will quickly spread east into Kansas with dry conditions expected
by Tuesday morning. The high pressure building to the west will
begin to shift eastward into Colorado, with Tuesday being the last
day of northwest flow and possible showers and thunderstorms
across most of the region. Showers and thunderstorms will
initiate over the mountains and spread east through the evening
hours, before clearing to the east and dissipating overnight.

Wednesday through Sunday...high pressure will build across
Colorado for the foreseeable future. This will bring hot
temperatures to the region with mid to upper 90s for highs. Expect
diurnally driven afternoon and evening showers and thunderstorms
over the mountains each day. Lack of steering flow should keep
storms anchored to the terrain. The true monsoonal flow is
forecast to remain over the Great Basin, with perhaps some
movement east by early next week.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 239 PM MDT Sun Jul 2 2017

VFR conditions are expected at KCOS, KPUB and KALS.  There could be
showers/tstms in the vicinity of the terminal forecast sites this
evening and again on Mon afternoon, causing gusty and erratic
winds.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, Jul 2, 10:49 AM MST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1149 AM MDT Sun Jul 2 2017

COZ058>089-093>099-031800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1149 AM MDT Sun Jul 2 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe storms will be possible along the Kansas border late
this afternoon and evening. The primary risks from these storms will
be 1 inch diameter hail, 60 mph winds, heavy rain and lightning.
Elsewhere, isolated to scattered storms are expected through the
evening hours, with the primary risks being 50 mph winds and
lightning, but some of the stronger storms may also produce hail
up to the size of nickels.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms will be possible across the
area each day through Saturday. Most storms will be in the
afternoon and evening hours, with the main threats being lightning
and wind gusts up to 50 mph. Small hail and locally heavy
rainfall may also accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening.

28/28

The radar

The Pueblo radar (KPUX), 63 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
July 2, 2:07 PM MST to 2:08 PM MST
Where
El Paso County, 2.82 mi N of Ft Carson
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.770, -104.790

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699220.